MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH ALUMINA V40-FEMORAL HEAD 28MM, +0MM NK; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROU

STRYKER ORTHOPAEDICS-MAHWAH ALUMINA V40-FEMORAL HEAD 28MM, +0MM NK; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROU
Catalog Number 6565-0-128
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code Injury (2348)
Date of Event 05/09/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.There have been no other events for the lot referenced.It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.
 
Event or Problem Description
The surgeon revised a failed exeter / contemporary cup.The surgeon reported a shattered femoral head and a very worn femoral trunnion.Update- one year follow up x-ray showed a ceramic head fracture.
 
Additional Manufacturer Narrative
An event regarding crack/fracture involving a ceramic head was reported.The event was confirmed through review of the provided x-rays by a clinical consultant.Method & results: device evaluation and results: visual inspection: the reported device was not returned however photographs were provided for review.The photographs shows a recently explanted ceramic head with.From the photographs provided there is evidence that the device is fractured.Material analysis, functional and dimensional inspections could not be performed as the device was not returned.Medical records received and evaluation: a review of the provided x-rays by a clinical consultant indicated: x-rays confirm the ceramic head fracture with substantial secondary damage to the trunnion.Component position is very adequate including the cup.Bone grafting had been performed for a central protrusion but the result was excellent regarding anatomic reconstruction and as such plays no role in the failure scenario.Also otherwise no indications or evidence for an overload condition potentially contributing to the event.Cup malposition frequently plays a role in this type of failure but apparently does not apply to this case.As such can unfortunately no exact cause of failure be established based upon current information.High activity level of the patient is not usually a cause of ceramic head fracture with poly cup bearings.Device history review: all devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the reported lot.Conclusion: the exact cause of the event could not be determined because insufficient information was provided.Additional information, including operative reports, progress notes and return of the device are needed to fully investigate the event.If further information becomes available or the product is returned, this investigation will be re-opened.
 
Event or Problem Description
The surgeon revised a failed exeter / contemporary cup.The surgeon reported a shattered femoral head and a very worn femoral trunnion.Update: one year follow up x-ray showed a ceramic head fracture.

Brand Name
ALUMINA V40-FEMORAL HEAD 28MM, +0MM NK
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROU
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key7615744
Report Number0002249697-2018-01878
Device Sequence Number11333191
Product Code LZO
UDI-Device Identifier04546540390462
UDI-Public04546540390462
Combination Product (Y/N)N
Initial Reporter CountryGB
PMA/510(K) Number
K023901
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2018
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 09/12/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/31/2020
Device Catalogue Number6565-0-128
Device Lot Number52652903
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 05/22/2018
Supplement Date Received by Manufacturer08/16/2018
Initial Report FDA Received Date06/19/2018
Supplement Report FDA Received Date09/12/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age68 YR